Texas, 2013Hail in Texas, July 24, 2013
July 24, 2013 · NWS LUB · 1 event in 1 county or zone
Abundant low level moisture contributed to widely scattered thunderstorms on the afternoon and evening of the 24th. One of these storms became severe over Floyd and Hale counties, causing extensive crop damage due to hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $250,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant low level moisture contributed to widely scattered thunderstorms on the afternoon and evening of the 24th. One of these storms became severe over Floyd and Hale counties, causing extensive crop damage due to hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 24, 2:14 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 24, 2:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
314 PM CDT WED JUL 24 2013
.SHORT TERM...
A CONVECTIVELY ACTIVE SHORT TERM PERIOD APPEARS TO BE IN STORE FOR
RESIDENTS OF WEST TEXAS...AS BOTH TODAY AND TOMORROW WILL FEATURE
CHANCES FOR THUNDERSTORMS. SATELLITE IMAGERY REVEALS THAT WEST
TEXAS IS CURRENTLY UNDER THE INFLUENCE OF THE EASTERN PORTION OF A
BROAD WESTERN CONUS RIDGE...WITH LONGWAVE TROUGHING ACROSS MUCH OF
THE EASTERN CONUS. MEANWHILE...A NOCTURNAL MCS MOVED THROUGH
CENTRAL OKLAHOMA LAST NIGHT... AND RAPIDLY DECAYED THIS MORNING
ACROSS NORTH TEXAS. OUTFLOW FROM THIS SYSTEM HELPED TO REINFORCE
AN OTHERWISE UNREMARKABLE COLD FRONT...AND AS A RESULT... THIS
FRONT HAS SURGED ALL THE WAY TO THE EXTREME SOUTHERN SOUTH PLAINS
AND INTO THE BIG COUNTRY. WHILE SUBSIDENCE IN THE WAKE OF LAST
NIGHTS MCS APPEARS TO HAVE SLIGHTLY STABILIZED THE NORTHERN HALF
OF THE ROLLING PLAINS...RICH LOW-LEVEL MOISTURE REMAINS IN THE
BULK OF WEST TEXAS...WITH WIDESPREAD MID TO UPPER 60S DEWPOINTS
IN PLACE. THIS MOISTURE...IN COMBINATION WITH MODEST FORCING FROM
THE BOUNDARY AND STRONG INSOLATION...HAS RESULTED IN THE RAPID
DEVELOPMENT OF TCU ACROSS THE SOUTHERN SOUTH PLAINS...WITH
SCATTERED SHOWERS AND STORMS ALREADY ONGOING ACROSS PORTIONS OF
EASTERN NEW MEXICO AND PERMIAN BASIN. THIS CONVECTION IS EXPECTED
TO CONTINUE TO EXPAND IN COVERAGE THROUGH THE AFTERNOON INTO THE
LUB CWA...WITH THE GREATEST CHANCES OCCURRING IN THE SOUTHERN
SOUTH PLAINS INITIALLY. LATER IN THE EVENING...STORMS WILL ALSO
LIKELY DRIFT INTO PORTIONS OF THE WESTERN AND NORTHWESTERN SOUTH
PLAINS AS WELL. WHILE INSTABILITY WILL BE MORE THAN SUFFICIENT...
WITH CAPE AOA 1000 TO 1500 J/KG...THE PRIMARY LIMITING FACTOR FOR
SEVERE WEATHER WILL BE ANEMIC WIND SHEAR UNDERNEATH THE RIDGE.
STILL...SOME PULSE-TYPE STORMS MAY HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL TO POSSIBLY NICKEL SIZE...AND GUSTY WINDS TO 60 MPH.
MOST OF THE ACTIVITY WILL LIKELY BEGIN TO DIMINISH AFTER SUNSET...
HOWEVER SOME STORMS ACROSS THE WESTERN SOUTH PLAINS MAY LINGER
INTO THE OVERNIGHT HOURS.
CHANCES WILL INCREASE FOR SEVERE WEATHER TOMORROW AFTERNOON...AS
AN UNSEASONABLY STRONG SHORTWAVE IS PROGGED TO MOVE THROUGH THE TX
PANHANDLE FROM THE NORTHWEST DURING THE AFTERNOON AND EVENING
HOURS. ONCE AGAIN...VERY HIGH MOISTURE AND STRONG INSTABILITY WILL
BE IN PLACE ACROSS THE REGION...HOWEVER THE PRIMARY DIFFERENCE
BETWEEN THE SETUP TODAY AND TOMORROW WILL BE THE INCREASE IN WIND
SHEAR AND FORCING ASSOCIATED WITH THE PASSING WAVE. MODEL
SOUNDINGS INDICATE AS MUCH AS 40 KTS OF 0-6KM SHEAR WILL BE
PRESENT DUE TO THE INCREASED WIND FIELDS...WHICH IS MORE THAN
SUFFICIENT FOR ORGANIZED SEVERE UPDRAFTS. GIVEN THE RELATIVE
AGREEMENT BETWEEN OPERATIONAL MODELS...OPTED TO INCREASE STORM
CHANCES ACROSS AT LEAST THE NORTHERN PORTION OF THE CWA...WITH
CHANCES FARTHER SOUTH REMAINING RELATIVELY CONDITIONAL AS THE
STRONGEST FORCING WILL EXIST IN CLOSE PROXIMITY TO THE PASSING
WAVE.
&&
.LONG TERM...
PRIMARY FOCUS IN THE EXTENDED REVOLVES AROUND PICKING OUT THE BEST
CHANCES FOR MOIST CONVECTION AND THE TIMING OF ANY FRONTS.
AS THE SHORT TERM SECTION DISCUSSES...THE PROSPECTS FOR SEVERE
CONVECTION WILL BE PEAKING LATE TOMORROW AFTERNOON INTO TOMORROW
EVENING AS A POTENT SHORTWAVE TROUGH GRAZES THE CWA TO THE
NORTH/NORTHEAST. STRONG INSTABILITY AND MUCH IMPROVED WIND SHEAR
FROM TODAY MAY SUPPORT AN MCS OR TWO THROUGH TOMORROW NIGHT. IN
ADDITION A VERY MOIST ATMOSPHERE WITH PWATS IN EXCESS OF 1.5
INCHES COULD SUPPORT LOCALLY HEAVY RAINS. ALTHOUGH THE BEST LARGE
SCALE FORCING WILL LIKELY MOVE BY JUST TO THE NORTHEAST OF THE
FA...WE COULD SEE A COMPLEX OF STORMS CLIP AT LEAST THE NORTHEAST
ZONES AND HAVE RAISED POPS TO AROUND 50 PERCENT NEAR CHILDRESS
WITH THIS IN MIND. CONFIDENCE IN CONVECTION QUICKLY DROPS FARTHER
TO THE SOUTH AND SOUTHWEST THOUGH DID MAINTAIN A SLIGHT CHANCE OF
STORMS THROUGH THE SOUTHERN HALF OF THE FA THROUGH THURSDAY NIGHT.
IN THE WAKE OF THE SHORTWAVE TOMORROW NIGHT NWP HAS NOW TRENDED
STRONGER WITH A FROPA ON FRIDAY...WITH INDICATIONS THIS FRONT MAY
CLEAR THE SOUTHERN ZONES BY AROUND 18Z. THIS QUICKER FRONT WOULD
PROVIDE MODEST COOLING AS WELL AS SHIFT ANY FOCUS FOR STORM
CHANCES SOUTHWARD WITH IT. GIVEN THIS DID TREND TEMPERATURES
DOWNWARD SEVERAL DEGREES FRIDAY AFTERNOON AND FRIDAY NIGHT AND
ALSO CUTOFF MENTIONABLE POPS FOR ALL BUT THE SOUTHERN MOST ZONES
FRIDAY AFTERNOON AND EVENING. IF TRENDS CONTINUE WITH THE QUICKER
FRONT EVEN THE SOUTHERN SOUTH AND ROLLING PLAINS MAY BE VOID OF
RAIN CHANCES BY FRIDAY AFTERNOON. SLIGHTLY BELOW AVERAGE
TEMPERATURES AND DRY WEATHER WILL CONTINUE SATURDAY AS SFC RIDGING
CONTROLS THE WEATHER LOCALLY. HOWEVER...BY SATURDAY EVENING/NIGHT
WEAK NORTHWESTERLY FLOW ON THE NORTHEAST PERIPHERY OF A
SOUTHWESTERN UA RIDGE MAY BE ENOUGH TO BEND THE MONSOONAL MOISTURE
PLUME AND MOUNTAIN CONVECTION TOWARD THE FAR NORTHWESTERN ZONES. A
RELATIVELY FLAT VERSION OF THE SOUTHWEST UPPER RIDGE WILL THEN
EXPAND EASTWARD OVER MUCH OF TEXAS INTO THE EARLY/MIDDLE PARTS OF
NEXT WEEK. THIS WILL CAUSE TEMPERATURES TO RECOVER BACK TO OR
SLIGHTLY ABOVE AVERAGE. THE ECMWF DOES STILL SUGGEST A WEAK FRONT
MAY TRY AND DIP INTO THE CWA BY MIDWEEK AS A DISTURBANCE
TRANSLATES BY WELL TO THE NORTH BUT THE GFS IS LESS OPTIMISTIC OF
THIS. ATTM HAVE KEEP THE FRONT TO THE NORTH...BUT IF IT DOES MAKE
IT IN IT COULD RESULT IN MINOR COOLING AND AN UPTICK IN RAIN
CHANCES. BEFORE THEN...WE WILL HAVE TO WATCH AND SEE IF THE
MONSOON CAN BEND OVER THE SOUTH PLAINS EARLY NEXT WEEK AND BRIEFLY
INCREASE STORM CHANCES AS A SHORTWAVE TROUGH MOVES FROM THE
CENTRAL ROCKIES INTO THE CENTRAL PLAINS. IF THIS HAPPENS WE COULD
SEE A LOW CHANCE OF STORMS LOCALLY...THOUGH THE BEST FORCING AND
PRECIPITATION CHANCES CURRENTLY APPEAR TO BE TO THE NORTH AND
SOUTHWEST OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 68 91 66 87 60 / 30 30 30 20 10
TULIA 69 93 66 87 61 / 20 40 40 20 10
PLAINVIEW 70 91 67 88 61 / 20 30 30 20 10
LEVELLAND 71 93 68 91 64 / 20 20 20 20 10
LUBBOCK 71 93 70 91 64 / 20 20 20 20 10
DENVER CITY 72 94 68 94 66 / 30 20 20 20 20
BROWNFIELD 73 96 68 94 66 / 20 20 20 20 10
CHILDRESS 74 95 71 89 66 / 10 40 50 20 10
SPUR 73 95 70 95 67 / 20 20 20 20 10
ASPERMONT 73 96 72 97 69 / 20 20 20 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
16/23
Hazardous weather outlook, Jul 24, 9:06 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1006 AM CDT WED JUL 24 2013
TXZ021>044-251515-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1006 AM CDT WED JUL 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE BY MID
AFTERNOON...PRIMARILY SOUTH OF HIGHWAY 114... AS AN OUTFLOW
ENHANCED COLD FRONT IS EXPECTED TO PROGRESS INTO THE SOUTHERN
SOUTH PLAINS AND ROLLING PLAINS THIS AFTERNOON. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL TO NICKEL SIZE...IN ADDITION TO
GUSTY WINDS TO 60 MPH AND BRIEF HEAVY DOWNPOURS. LATER IN THE
EVENING...ADDITIONAL STORMS WILL BE POSSIBLE ACROSS MOST OF THE
SOUTH PLAINS... AS STORMS ACROSS EASTERN NEW MEXICO SLOWLY DRIFT
TOWARD THE EAST AND INTO WEST TEXAS. THESE STORMS WILL WILL ALSO
PRESENT THE POSSIBILITY OF SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN
THURSDAY...WITH THE GREATEST CHANCES EXISTING ACROSS THE NORTHERN
SOUTH PLAINS AND ROLLING PLAINS...IN ADDITION TO THE SOUTHERN
ROLLING PLAINS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...
ALTHOUGH A WIDESPREAD SEVERE THREAT IS NOT ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 3:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT WED JUL 24 2013
TXZ029-030-242200-
FLOYD-HALE-
444 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR HALE AND FLOYD COUNTIES...
AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF FLOYDADA...MOVING WEST AT
20 MPH.
PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3395 10175 3429 10174 3425 10117 3394 10118
TIME...MOT...LOC 2144Z 095DEG 16KT 3410 10151
JDV
Special weather statement, Jul 24, 3:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT WED JUL 24 2013
TXZ029-030-242215-
FLOYD-HALE-
459 PM CDT WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR HALE AND FLOYD COUNTIES...
AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF FLOYDADA...MOVING WEST AT
15 MPH.
NICKEL SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 3395 10175 3429 10174 3426 10132 3395 10131
TIME...MOT...LOC 2159Z 110DEG 12KT 3411 10146
JDV
Hail, Floyd
- When
- July 24, 4:30 PM CST
- Where
- Floyd County, Aiken
- Measured
- 1.25 in hail
- Crop damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 34.130, -101.500
A Skywarn spotter reported half dollar size hail in Aiken. The hail was also reported to have damaged cotton fields in the area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 24, 2013$26 million · 1.75 in hail · 11 events
- Damaging Wind in Georgia, July 24, 20131 death · $5,000 · 60 kt wind · 1 event
- Dense Fog in Wisconsin, July 24, 201311 injured · $10,000 · 1 event
- Damaging Winds in Texas, July 24, 2013$100,000 · 61 kt wind · 2 events
- Flash Flooding in Arizona, July 24 to 26, 2013$78,000 · 4 events
- Hail and Damaging Winds in Montana, July 24, 20132 in hail · 30 events
- Flash Flooding and Damaging Winds in New Mexico, July 24 to 25, 2013$26,000 · 61 kt wind · 4 events
- Flood in Arkansas, July 24 to 31, 2013$30,000 · 1 event
- Flash Flood and Damaging Winds in New Mexico, July 24, 20132 injured · $11,000 · 67 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 24, 2013$15,000 · 1.75 in hail · 8 events
- Damaging Winds in West Virginia, July 24, 2013$17,000 · 50 kt wind · 3 events
- Damaging Wind in Georgia, July 24, 2013$18,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456221.